Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 250, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 3, 2001, 2:54 PM CDT for Johnson County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 2001, 2:54 PM CDT (19:54 UTC)
- Expired
- Aug 3, 2001, 3:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 49 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:59 PM CDT | Hail 1 | Olathe, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 031955 SVRMCI KSC091-032045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 254 PM CDT FRI AUG 3 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS THIS INCLUDES THE CITY OF OLATHE * UNTIL 345 PM CDT * AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER OLATHE...OR ABOUT 4 MILES SOUTHEAST OF OLATHE...MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GARDNER AT 340 PM CDT STANELY AT 345 PM CDT THIS SEVERE THUNDERSTORM HAS PRODUCED DIME SIZE HAIL IN OLATHE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. LAT...%LON 3891 9462 3890 9504 3875 9504 3874 9462
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:44 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 3, 1:44 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 144 PM CDT FRI AUG 3 2001 UPDATED...HAVE DECIDED NOT TO EXTEND HEAT WARNING FOR SOUTHWEST CWA. BOUNDARY SHOULD CONTINUE TO SAG SOUTH ALLOWING DRIER AND RELATIVELY COOLER AIR TO FILTER IN. HEAT INDICES BEHIND BOUNDARY BELOW ADVISORY CRITERIA. MAIN FORECAST CHALLENGES WILL BE WHAT TO DO WITH HEAT HEADLINES... ALONG WITH CONVECTIVE POTENTIAL. NUMEROUS BOUNDARIES LEFT BEHIND FROM DECAYING MCS OVER SOUTHEAST IOWA AND NORTHEAST MISSOURI...TOGETHER WITH MAIN SURFACE BOUNDARY DRAPED OVER NORTHERN MISSOURI...WILL MAKE FOR TRICKY FORECAST. DRIER AIR HAS MADE LITTLE BIT OF A PUSH INTO NORTHEAST MISSOURI... EVIDENCED BY SURFACE DEWPOINTS IN THE UPPER 60S. HOWEVER...STILL SEEING SOME POOLING OF MOISTURE OUT AHEAD OF BOUNDARY IN SOUTHWEST 2/3 OF CWA (KMCI 18Z DEWPOINT 80). LOW-LEVEL CONVERGENCE ALONG BOUNDARY(IES) RELATIVELY WEAK...BUT WITH DIURNAL HEATING SHOULD SEE SOME CONVECTIVE ACTIVITY DURING AFTERNOON/EVENING HOURS. WILL LIKELY GO WITH SCATTERED OR CHANCE WORDING MOST ZONES. NOT A WHOLE LOT OF UPPER DYNAMICS TO SUPPORT TSRA OVERNIGHT...HOWEVER AM HESITANT TO PUT TIME QUALIFIER ON PRECIPITATION CHANCES TONIGHT...GIVEN WEAK UPPER FLOW REGIME. EXCESSIVE HEAT WARNING WILL BE DEPENDENT UPON PROGRESS OF DRIER AIR...ALONG WITH ANY STORMS THAT DEVELOP. WILL KEEP CLOSE EYE ON DEWPOINTS THE REMAINDER OF THE AFTERNOON HOWEVER AND SEE IF ANYTHING CHANGES. SHOULD SEE DRIER AIR INTO REMAINDER OF CWA TOMORROW. ALTHOUGH TEMPERATURES WILL NOT COOL SIGNIFICANTLY...LOWER DEWPOINTS SHOULD ALLOW FOR HEAT INDICES TO FALL BELOW ADVISORY/WARNING CRITERIA. FURTHER INTO THE FORECAST...UPPER RIDGE RETROGRADES A BIT...WHICH SHOULD ALLOW FOR MORE SEASONAL TEMPERATURES. LATE IN THE WEEK...SOME FLATTENING OF THE RIDGE IS FORECAST...WHICH COULD PUT REGION IN MORE FAVORABLE AREA FOR NOCTURNAL CONVECTION. LATEST AVN EXTENSION ALSO TRIES TO UNDERCUT UPPER RIDGE WITH REMNANTS OF T.S. BARRY...BRINGING IT INTO NORTHEAST TEXAS BY MID-WEEK. IN GENERAL...MRF AND CANADIAN DO NOT FOLLOW THIS SCENARIO. DO NOT HAVE A LOT OF CONFIDENCE IN ANY OF THESE SOLUTIONS...SO AM PLANNIING TO FOLLOW DRIER SCENARIO FOR NOW. WILL STICK CLOSER TO COOLER MAV GUIDANCE THROUGH THE FORECAST PERIOD. .EAX... KS...EXCESSIVE HEAT WARNING THROUGH TONIGHT SW OF A LINE FROM KMCI TO KDMO. MO...EXCESSIVE HEAT WARNING THROUGH TONIGHT SW OF A LINE FROM KMCI TO KDMO MJM
In the hours before
Special weather statement, Aug 3, 1:00 PM CDT, 1 hour 54 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI AUG 3 2001 ...EXCESSIVE HEAT WARNING CONTINUES FOR WESTERN AND CENTRAL MISSOURI AS WELL AS EASTERN KANSAS... FORECAST: THE MISSOURI STATE HEALTH DEPARTMENT HAS ISSUED A HOT WEATHER HEALTH WARNING FOR THE ENTIRE STATE OF MISSOURI TODAY. SCATTERED THUNDERSTORMS WILL PROVIDE SOME RELIEF FROM THE HEAT IN AREAS TO THE NORTH AND EAST OF A LINE FROM BETHANY...TO CHILLICOTHE...TO MOBERLY. FOR AREAS FURTHER SOUTH AND WEST...INCLUDING SEDALIA...SAINT JOSEPH...CLINTON AND THE KANSAS CITY METROPOLITAN AREA...WARM AND HUMID CONDITIONS WILL PERSIST. SOME LOCAL RELIEF...FOR THESE LOCATIONS...MAY COME IN THE FORM OF RAIN FROM ISOLATED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS COULD BECOME RATHER STRONG...BUT ARE NOT EXPECTED TO EXCEED SEVERE LIMITS. THE MAIN THREAT FROM ANY STORMS THAT DEVELOP THIS AFTERNOON WILL BE LOCALLY HEAVY RAINFALL. DISCUSSION: A WEAK FRONTAL BOUNDARY WILL PUSH SLOWLY SOUTHWEST ACROSS MISSOURI TODAY. MOISTURE WILL POOL ALONG THIS FRONTAL SYSTEM...CREATING VERY HUMID CONDITIONS. HIGH HUMIDITIES...COUPLED WITH TEMPERATURES SLIGHTLY ABOVE NORMAL FOR EARLY AUGUST...WILL ALLOW AFTERNOON HEAT INDICES TO HOVER AROUND THE 105 DEGREE MARK...IN AREAS SOUTH AND WEST OF THE FRONT. THE MOIST AND UNSTABLE AIRMASS ALONG THE FRONT...WILL PROVIDE THE FUEL FOR SCATTERED SHOWER AND THUNDERSTORM THIS AFTERNOON INTO EARLY SATURDAY. OUTLOOK: A WEAK COLD FRONT WILL PUSH THROUGH ALL OF MISSOURI AND EASTERN KANSAS OVERNIGHT. DRIER AIR WILL OVERSPREAD THE REGION IN THE WAKE OF THE FRONT. THOUGH TEMPERATURES WILL NOT COOL TOO MUCH...LOWER HUMIDITY VALUES WILL KEEP CONDITIONS MORE TOLERABLE THROUGH THE WEEKEND. HEAT INDICES THIS WEEKEND LIKELY WILL REMAIN AT OR BELOW 100 DEGREES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX MJM
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.